Texas, 2018

Damaging Winds in Texas, July 29, 2018

July 29, 2018 · NWS AMA · 5 events in 2 counties and zones

First round of convection occurred across portions of the southeast Texas Panhandle starting around the late afternoon on the 29th. Meso-scale conditions of deep mixing profile with nearby residual outflow boundaries from the previous day in-conjunction with DCAPE values of 1500-1700 J/Kg and 30-40 kts of effective shear allowed one supercell to develop in the diurnal heating in the afternoon…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

First round of convection occurred across portions of the southeast Texas Panhandle starting around the late afternoon on the 29th. Meso-scale conditions of deep mixing profile with nearby residual outflow boundaries from the previous day in-conjunction with DCAPE values of 1500-1700 J/Kg and 30-40 kts of effective shear allowed one supercell to develop in the diurnal heating in the afternoon hours. Drifting southeast across the boundary, it produced a few reports of severe wind gusts along with thunderstorm damage. While this was ongoing, a complex of supercells all the way in southeast Wyoming within the best synoptic/dynamic setup within the best positioning of the upper level jet with strong mid level lapse rates and similar DCAPE values and 40-50 kt shear along and just ahead of a south bound moving cold front across the Plains. Some of these individual cells eventually merged into a complex of storms going further into the evening hours as MUCAPE and daytime heating became more limited. The frontal lift was the main support for these storms by the time they reached the OK/TX Panhandles. By the time the thunderstorms reached the OK Panhandles, damaging winds became the main threat as they moved through the northern Panhandles. One supercell did manage to move across the OK and far north central TX Panhandle that did show some good mid level rotation and at one point had a few separate couplets in the rotation, but no tornado was reported with that particular storm. Main thunderstorm complex finally weakened by the early morning hours on the 30th as the line of storms finally exited the Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 29, 6:29 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 29, 6:29 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
729 PM CDT Sun Jul 29 2018

.UPDATE...
Updated pops for storm potential in the south due to the left over
MCV. This evening's sounding showed potential for these storms to
become severe with hail and winds as the main threats.

Beat

&&

.PREV DISCUSSION... /Issued 631 PM CDT Sun Jul 29 2018/

AVIATION...
VFR conditions are expected initially for the 00Z TAF period.
TEMPO group has been added for KGUY/KDHT starting around 02Z
through 06Z for thunderstorms that are expected to move over the
TAF sites where MVFR and perhaps at time IFR conditions are
expected. If thunderstorms hold together, they should make it
towards KAMA around 09/10Z time frame. Once the main showers and
thunderstorms exit the TAF sites locations, some residual low
cigs/BR conditions may linger until sunrise before eroding away
providing additional brief MVFR/IFR conditions. Behind the cold
front that will move through all TAF sites before 12Z Monday,
winds will shift from southerly to northeasterly at 10-15 kts and
continue throughout remainder of the TAF period. After 12Z,
besides some low and mid cigs, heights will remain at VFR levels
throughout remainder of TAf period.

Meccariello

PREV DISCUSSION... /Issued 452 PM CDT Sun Jul 29 2018/

DISCUSSION...

Main items of interest continue to be thunderstorm chances. Strong
to severe storms will be possible tonight, and likely our biggest
concern for severe weather over the next 7 days. Some uncertainty
with rain chances towards the end of next week, but overall the only
periods without rainfall chances are Tuesday and Friday.

In the upper levels, high pressure centered over southwestern parts
of the CONUS should remain stagnant through next week with a trough
over eastern parts of the CONUS. This will keep us in northwesterly
flow aloft through the majority of the forecast package. High
pressure is expected broaden out as the east coast trough weakens,
and this will give us more of a northerly flow aloft Thursday
night timeframe. This outcome should cut off our chances for
rainfall heading into August (or at least weaken our chances),
minus some isolated spotty areas. For example, we have rain
chances across the west Friday night and Saturday, but confidence
in these chances is very low at this time.

Focus for upper level energy tonight is again across northern parts
of the forecast area, and hence have the highest chance for rainfall
across the Oklahoma Panhandle and northern/northeastern parts of the
Texas Panhandle. High precipitable water values, steep lapse rates,
0-6km bulk shear of 30-50 knots, and boundary\front should allow for
widespread convection. Slower moving storms around 25 mph will
further result in heavy rainfall tonight. There are signs of a
mid-level cap in place which could inhibit storms initially, but
this cap is anticipated to break this evening. Timing will
generally be near sunset across the north, moving southeast
through the overnight hours through to sunrise. Isolated severe
weather will be possible tonight, and the main threats will be
wind and heavy rain, which could result in localized flooding or
flash flooding. There is a *small* chance for quick spin-ups of
the weaker tornado variety tonight (mainly northeastern parts of
the forecast area), but this will be in rare form tonight as its
generally very rare (not impossible) to get tornadoes overnight in
this part of the country. Keep in mind the threats are generally
strong/severe wind gusts and heavy rainfall potential tonight.
Also, with last nights convection, the atmosphere worked itself
over pretty well, and one concern is we will not be able to
recover, which would result in most of the convection to the north
and east of the forecast area.

In the wake of the air mass change, highs on Monday will be the
coolest of the forecast package. Mid 70s to low 80s are anticipated
across much of central and northern parts of the forecast area.
Showers could very well be scattered across the Panhandles through
most of the day Monday as well, lingering around southwestern
portions of the area through the early evening hours.

Chances for thunderstorms nearly every day going forward except
Tuesday and Friday, albeit confidence is pretty low Thursday onward
for rain chances. It will be tough to discern this far out any
embedded energy riding around the northern to eastern periphery of
the ridge which could result in rain chances. Not very confident
in rainfall actually occurring after Wed night, but had to account
for the small chances.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/16
Hazardous weather outlook, Jul 29, 6:28 PM CST, 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
728 PM CDT Sun Jul 29 2018

OKZ001>003-TXZ001>020-317-301230-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
728 PM CDT Sun Jul 29 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected tonight across the Oklahoma and Texas
Panhandles. Some storms may become severe, with damaging winds
and hail the primary hazards. In addition, heavy rainfall may
accompany the strongest storms, which could lead to localized
flooding or flash flooding. An isolated tornado could be possible
as well along the leading edge of the line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Besides Tuesday and Friday, nearly every period going forward has
thunderstorm chances. A few storms will have the potential to
become strong to marginally severe at times with damaging winds
and hail the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 29, 6:11 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
711 PM CDT SUN JUL 29 2018

TXZ013-014-018-019-300045-
Gray TX-Donley TX-Carson TX-Armstrong TX-
711 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY
COUNTIES UNTIL 745 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Groom, or 16 miles north of Clarendon, moving east
at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Groom, Howardwick and Lake Mcclellan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3503 10113 3525 10112 3525 10076 3502 10075
TIME...MOT...LOC 0010Z 280DEG 9KT 3515 10100

LFM
Special weather statement, Jul 29, 6:27 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
727 PM CDT SUN JUL 29 2018

TXZ018-300100-
Armstrong TX-
727 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG COUNTY
UNTIL 800 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Wayside, or 20 miles north of Silverton, moving east at
15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Armstrong County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3486 10144 3491 10109 3475 10109 3475 10144
TIME...MOT...LOC 0027Z 269DEG 12KT 3477 10136

LFM

The radar

The Amarillo radar (KAMA), 81 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Donley

When
July 29, 7:13 PM CST
Where
Donley County, 0.89 mi NE of Clarendon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.940, -100.890

Estimated by the public who called in for the report.

Thunderstorm Wind, Donley

When
July 29, 7:17 PM CST
Where
Donley County, 0.89 mi NE of Clarendon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.940, -100.890

Tree knocked down on powerline.

Thunderstorm Wind, Donley

When
July 29, 7:20 PM CST
Where
Donley County, 3.47 mi WNW of Clarendon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.940, -100.960

One car flipped over 4 miles west of Clarendon on Highway 287.

Thunderstorm Wind, Donley

When
July 29, 7:21 PM CST
Where
Donley County, 3.57 mi NW of Lelia Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.940, -100.820

One car flipped over 4 miles east of Clarendon on Highway 287.

Thunderstorm Wind, Ochiltree

When
July 29, 11:30 PM CST
Where
Ochiltree County, 2.76 mi N of Farnsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.320, -100.970

Late report of thunderstorm wind gust and an inch of rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774132, 774129, 774130, 774131, 774133.